A patient receiving long-term parenteral nutrition may develop lactic acidosis if thiamine deficiency develops.
(1) Parenteral nutrition for > 7 days.
(2) Inadequate replacement of thiamine, leading to thiamine deficiency.
(3) Development of a metabolic acidosis with increased lactate.
(4) Clinical improvement with thiamine replacement.
A thiamine-deficient patient who develops lactic acidosis may progress to full-blown shoshin beri-beri with acute heart failure.
(1) Glucose is metabolized to pyruvate.
(2) Normally the pyruvate feeds into the Krebs cycle through thiamine-dependent pyruvate dehydrogenase.
(3) If pyruvate is unable to enter the Krebs cycle then it is shunted to form lactate.
(4) Continued delivery of high amounts of glucose in the parenteral nutrition results in marked accumulation of lactic acid.
To read more or access our algorithms and calculators, please log in or register.
Purpose: To identify a patient receiving parenteral nutrition who develops lactic acidosis because of thiamine deficiency.
Specialty: Nutrition, Gastroenterology, Critical Care
Objective: complications, disease progression
ICD-10: E51.9, E87.2,